Trivial \(L\)-functions for the rational function field. (English) Zbl 1318.11147

From the text: In this paper, the author describes a number of interesting \(l\)-adic representations \(V\) of the Galois group of the rational function field with trivial \(L\)-function: \(L(V,s)=1\).
Let \(k\) be a global function field, over the finite field \(E\) with \(q\) elements. Let \(k^s\) be a separable closure of \(k\), and let \(E^s\) be the separable closure of \(E\) in \(k^s\).
The \(L\)-function \(L(V, s)\) of a semi-simple \(l\)-adic Galois representation \(\mathrm{Gal}(k^s/k) \rightarrow \mathrm{GL}(V)\) contains very little of the local information involved in its definition. Indeed, the cancellation of the local terms in the infinite Euler product defining \(L(V, s)\) ultimately results in a function which \(a\) is quotient of two polynomials in \(q^{-s}\). This led Weil to define the notion of a (formal) Dirichlet series belonging to \(k\), which keeps track of the local terms.
In this paper, the author studies an extreme case of cancellation over the rational function field \(k = E(T)\). If we assume that the geometric Galois group \(\mathrm{Gal}(k^s/kE^s)\) has no non-trivial invariants on \(V\) and that the degree \(f(V)\) of the Artin conductor of \(V\) is twice the dimension of \(V\), then \(L(V, s)\) is a polynomial of degree 0 in \(q^{-s}\) with constant coefficient 1. Hence \(L(V, s) = 1\) is a constant function! We call these trivial \(L\)-functions for the rational function field (although they arise in many non-trivial situations).
After a brief introduction to the cohomological theory of Weil, Grothendieck, and Deligne, he presents several examples of Galois representations of the rational function field \(k = E(T)\) with trivial \(L\)-functions. In all of his irreducible examples, the representation \(V\) remains geometrically irreducible and the set \(S\) of ramified places is contained in \(\{\infty, 0, 1\} \subset \mathbb P^1(E)\). More precisely, \(V\) corresponds either to an irreducible representation of \(\pi_1(\mathbb G_m) = \pi_1(\mathbb P^1 - \{\infty, 0\})\) which is tamely ramified at \(T=0\), or to an irreducible representation of \(\pi_1(\mathbb P^1 - \{\infty, 0, 1\})\) which is tamely ramified at all three places.


11R42 Zeta functions and \(L\)-functions of number fields
11R58 Arithmetic theory of algebraic function fields
Full Text: DOI


[1] Artin, M.; Grothendieck, A.; Verdier, J.-L., SGA 4: Théorie des topos et cohomologie étale des schémas, Springer Lecture Notes, vols. 269, 270, 305 (1972) · Zbl 0234.00007
[2] Deligne, P., Application de la formule des traces aux sommes trigonometriques, (Cohomology Étale. Cohomology Étale, Springer Lecture Notes, vol. 569 (1977)), 168-239
[3] Deligne, P., La conjecture de Weil II, Publ. Math. IHES, 52, 313-428 (1981)
[4] Freitag, E.; Kiehl, R., Étale Cohomology and the Weil Conjecture (1988), Springer Ergebnisse · Zbl 0643.14012
[5] Gross, B., Rigid local systems on \(G_m\) with finite monodromy, Adv. Math., 224, 2531-2543 (2010) · Zbl 1193.22001
[6] B. Gross, Lectures on the conjecture of Birch and Swinnerton-Dyer, in: Arithmetic of \(L\); B. Gross, Lectures on the conjecture of Birch and Swinnerton-Dyer, in: Arithmetic of \(L\) · Zbl 1285.11096
[7] Gross, B., Irreducible cuspidal representations with prescribed local behavior, American J. Math., 133, 1231-1258 (2011) · Zbl 1228.22017
[8] Heinloth, J.; Ngo, B. C.; Yun, Z., Kloosterman sheaves for reductive groups · Zbl 1272.14012
[9] Katz, N., Kloosterman sums, Gauss sums, and monodromy, Ann. of Math. Stud., 116 (1987) · Zbl 0675.14004
[10] Katz, N., Exponential sums and differential equations, Ann. of Math. Stud., 124 (1990) · Zbl 0731.14008
[11] Katz, N., Rigid local systems, Ann. of Math. Stud., 139 (1995)
[12] Lusztig, G., From conjugacy classes in the Weyl group to unipotent classes II · Zbl 1263.20045
[13] Raynaud, M., Caractéristique dʼEuler-Poincaré dʼun faisceau et cohomologie des variétés abéliennes, (Séminaire Bourbaki 286, vol. 9 (1995), Soc. Math. France)
[14] Serre, J.-P., Local Fields, Springer GTM, vol. 67 (1995)
[15] Weil, A., Dirichlet Series and Automorphic Forms, Springer Lecture Notes, vol. 189 (1970)
[16] Yun, Z., Motives with exceptional Galois groups and the inverse Galois problem · Zbl 1374.14013
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.